Skip to content
Join our Newsletter
Join our Newsletter

B.C. nurse fined $21,000 for giving wrong patient methadone

A Pitt Meadows nurse failed to intervene while the patient was in medical distress, didn't document the conduct and failed to correct his error.
Methadone-Hailshadow-Getty
A Pitt Meadows nurse gave methadone to the wrong patient.

The B.C. College of Nurse and Midwives (BCCNM) has suspended a nurse for giving methadone to the wrong patient (W.B.) and then failing to give it to the right patient.

The college further found in a May 16 decision that Daminda Jayakody Mudiyanselage of Pitt Meadows failed to intervene while W.B. was in medical distress, to document the conduct and failed to correct his error or notify colleagues.

Methadone is a powerful synthetic opioid agonist drug used for pain relief and treatment of drug addiction.

A college panel determined Mudiyanselage violated six college standards and had committed professional misconduct.

The decision noted Mudiyanselage had a previous discipline record involving documentation and medication errors.

“BCCNM submitted that repetition of this conduct indicates that the respondent was not adequately deterred and did not benefit sufficiently from past remedial efforts taken by BCCNM,” the decision said.

The college suspended Mudiyanselage for six months as well as fining him $21,153.

He must also complete education on ethics, legal liability, medication, clinical decision making and documentation.

On return to practice, he must develop a learning plan addressing those areas and submit it to his college practice monitor.

For the first six months on return to work under supervision, Mudiyanselage cannot work except under direct supervision of his supervisor.

He is also barred from being a sole registered nurse on duty, cannot be in charge and cannot provide regulatory supervision to nursing students and/or act in a role of providing orientation for new staff in the nursing environment for 12 months.

In addition, Mudiyanselage cannot administer narcotics without direct supervision from his supervisor, both in dispensing the medication from the narcotic storage device and in administering the narcotic medication to the intended patient.

jhainsworth@glaciermedia.ca

twitter.com/jhainswo